Skip Navigation

DRUG RECORD

 

TACRINE

OVERVIEW
Tacrine

 

Introduction

Tacrine is an oral acetylcholinesterase inhibitor previously used for therapy of Alzheimer disease.  Tacrine therapy is associated with a very high rate of serum aminotransferase elevations during therapy and has been linked to several instances of clinically apparent, acute liver injury.

 

Background

Tacrine (tak' reen) was the first acetylcholinesterase inhibitor introduced into clinical use for management of Alzheimer disease.  Tacrine acts by inhibiting the metabolism of acetylcholine and thus prolonging its activity and raising levels in the cerebral cortex.  Therapy with tacrine improves mental functioning in patients with mild-to-moderate dementia of Alzheimer disease.  Tacrine was approved for use in the United States in 1993 as therapy of mild-to-moderate dementia of the Alzheimer type.  Tacrine was marketed in capsules of 10, 20, 30 and 40 mg under the brand name Cognex with the typical dose being 20 to 40 mg four times daily.  Tacrine has dose limiting side effects including diarrhea, nausea, vomiting, abdominal discomfort, dizziness, headache, anxiety, blurred vision, dry mouth and insomnia, symptoms typical of cholinergic stimulation.  Because of continuing concerns over safety and availability of other acetylcholinesterase inhibitors, tacrine was withdrawn from use in 2013.

 

Hepatotoxicity

Strikingly, therapy with tacrine is associated with serum aminotransferase elevations in almost half of patients.  These elevations usually arise within 6 to 8 weeks of starting therapy and rapidly resolve when therapy is stopped.  Elevations above 3 times the upper limit of the normal range (ULN) occur in 25%, above 10 times ULN in 6% and above 20 times ULN in 2% of patients.  Accompanying elevations in alkaline phosphatase and bilirubin are rare, and the ALT abnormalities are usually asymptomatic and resolve rapidly when therapy is stopped or with dose reduction.  Monitoring of serum aminotransferase levels during tacrine therapy is recommended, with dose modification for ALT elevations above 3 times the ULN and discontinuation if levels rise above 5 times the ULN.  In prelicensure studies, no instances of clinically apparent acute liver injury with jaundice were reported.  Subsequently, however, several cases of acute hepatocellular injury with jaundice attributed to tacrine have been reported, generally arising within 2 to 8 weeks of starting therapy and usually resolving rapidly with discontinuation.  Eosinophilia often accompanies the hepatic injury due to tacrine, but rash and fever are uncommon as are autoantibodies.  Rechallenge often leads to recurrence of the hepatic injury with a somewhat shorter latency but similar or milder course.  In many patients, the serum aminotransferase elevations resolve even without drug discontinuation or dose modification.  Nevertheless, fatal cases of liver injury attributed to tacrine have been reported to the sponsor.  Routine monitoring of serum aminotransferase levels for the first six months of therapy is recommended.  However, the availability of other oral anticholinesterase inhibitors that are given only once or twice daily, do not require ALT monitoring and only rarely cause liver enzyme elevations has led to the withdrawal of tacrine from clinical use in the United States. 

 

Mechanism of Injury

Tacrine undergoes first pass metabolism by the liver and is extensively metabolized by the cytochrome P450 system.  The hepatotoxicity of tacrine is probably related to production of a toxic intermediate, but the precise mechanism of injury is not known.

 

Outcome and Management

The hepatotoxicity of tacrine is usually marked by transient and asymptomatic, moderate-to-severe elevations in serum aminotransferase levels that resolve rapidly with discontinuation.  More severe instances of hepatotoxicity with symptoms and jaundice have been reported but are rare.  Tacrine has not been linked to cases of acute liver failure, chronic hepatitis or vanishing bile duct syndrome, at least in the published literature.  The safety of switching to another acetylcholinesterase inhibitor after tacrine hepatotoxicity has not been shown, but there is little reason to suspect that cross sensitivity exists.

Agents used specifically in therapy of Alzheimer disease include donepezil, galantamine, memantine and rivastigmine.

References regarding the safety and potential hepatotoxicity of the drugs used for Alzheimer disease are provided together after the introductory section.

 

Drug Class:  Alzheimer Drugs

 

 

 

Top of page


CASE REPORT
Tacrine

 

Case 1.  Acute hepatocellular injury with jaundice during tacrine therapy.
[Modified from:  Hammel P, Larrey D, Bernuau J, Kalafat M, Fréneaux E, Babany G, Degott C, et al. Acute hepatitis after tetrahydroaminoacridine administration for Alzheimer's disease. J Clin Gastroenterol 1990; 12: 329-31. PubMed Citation]

 

A 76 year old woman developed fever and jaundice 20 days after starting tacrine in a therapeutic trial of this drug for Alzheimer disease.  She had no previous history of liver disease, drug reactions, alcohol abuse or risk factors for viral hepatitis.  She was taking no other medications.  The dose of tacrine had been increased from 25 to 100 mg during the first 5 days of therapy, but was then reduced to 75 mg because of headaches.  When jaundice was noted, tacrine was discontinued promptly and two days later she was admitted for evaluation.  On examination, she was afebrile and anicteric.  Blood tests showed a total serum bilirubin of 4.1 mg/dL with marked elevations in ALT (~1700 U/L) and minimal increases in alkaline phosphatase levels (~130 U/L).  Liver tests had been normal before tacrine was started and were still normal on day 12 of therapy (Table).  The prothrombin index was slightly decreased (70%) and eosinophil counts were normal.  Tests for hepatitis A and B were negative as were autoantibodies.  Ultrasound of the abdomen showed a normal liver and biliary tract.  A liver biopsy showed centrilobular necrosis and mild inflammatory infiltrates with no cholestasis and no fibrosis.  Serum ALT levels peaked one day after admission and fell rapidly thereafter, becoming normal within the next 5 weeks.

 

Key Points

Medication:Tacrine (75 mg daily)
Pattern: Hepatocellular (R=42)
Severity: 3+ (jaundice, hospitalization)
Latency: 3 weeks
Recovery: 5 weeks
Other medications:None

Laboratory Values

Time After Starting Time After Stopping ALT* (U/L) Alk P* (U/L) Bilirubin* (mg/dL) Other
-1 day Pre 30 105 0.7
12 days 0 35 100 0.7
20 days 0 1700 130 4.1 Fever and jaundice
22 days 0 2200 135 1.2 Tacrine stopped
4 weeks 5 days 799 195 0.5 Liver biopsy
5 weeks 2 weeks 80 110 0.6
8 weeks 5 weeks 30 95 0.5 Fully recovered
Normal Values <40 <130 <1.2

* Values estimated from Figure 1.

Comment

Tacrine is well known to be associated with serum aminotransferase elevations which usually arise within 3 to 8 weeks of starting therapy.  These elevations can be marked (>20 times ULN), but are typically self-limited and asymptomatic.  This patient was unusual only because she developed mild jaundice and symptoms.  The rapid resolution of injury upon stopping tacrine is typical.  Despite the frequency of this abnormality, tacrine hepatotoxicity is usually mild and self limited.  No cases of fatal tacrine induced liver injury have been reported in the literature, although such cases have evidently been reported to the sponsor.

 

Top of page


PRODUCT INFORMATION
Tacrine

 

REPRESENTATIVE TRADE NAMES
Tacrine – Cognex®

 

DRUG CLASS
Alzheimer Drugs

 

COMPLETE LABELING

Product labeling at DailyMed, National Library of Medicine, NIH

 

Top of page


DRUG CAS REGISTRY NUMBER MOLECULAR FORMULA STRUCTURE
Tacrine 321-64-2 C13-H14-N2 Tacrine Chemical Structure

Top of page

 


OTHER REFERENCE LINKS
Tacrine

 

  1. PubMed logoRecent References on Tacrine

  2. Clinical Trials logoTrials on Tacrine

  3. TOXLINE logoTOXLINE Citations on Tacrine

Top of page